Hail, Bledsoe
- When
- May 19, 1:30 PM CST
- Where
- Bledsoe County, 0.89 mi NW of Lees Station
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.560, -85.260
Quarter sized hail was reported five miles southwest of Pikeville.
A few thunderstorms developed on the Cumberland Plateau across Southeast Tennessee during the late afternoon hours. Severe convection was limited due to limited atmospheric lift and instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few thunderstorms developed on the Cumberland Plateau across Southeast Tennessee during the late afternoon hours. Severe convection was limited due to limited atmospheric lift and instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 1:00 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SAT MAY 19 2012 .SHORT TERM TONIGHT AND SUNDAY)... WITH ONLY SLIGHT CHANGES TO THE SYNOPTIC WEATHER PATTERN THROUGH THE SHORT TERM...A PERSISTENCE FORECAST WILL BE FOLLOWED CLOSELY. THE RIDGE OVER THE EASTERN GREAT LAKES DOES SLOWLY DRIFT EASTWARD TO NEW ENGLAND TONIGHT AND SUNDAY...WHILE THE LOW OFF THE CAROLINA COAST REMAINS NEARLY STATIONARY. THE SLIGHT WEAKENING OF THE MIDLEVEL RIDGE AND SLIGHTLY GREATER AMOUNT OF LOW LEVEL MOISTURE MAY PRODUCE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS TOMORROW...ESPECIALLY NORTH. STILL...ONLY ISOLATED TO SCATTERED AFTERNOON STORMS ARE EXPECTED...WITH LARGE HAIL BEING POSSIBLE WITH A STORM OR TWO GIVEN PLENTIFUL CAPE. TEMPS TONIGHT AND TOMORROW WILL BE CLOSE TO WHAT WE HAVE SEEN THE PAST SEVERAL DAYS...WITH LOWS IN THE MID 50S TO LOWER 60S AND HIGHS IN THE LOWER TO MID 80S IN MOST SPOTS. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...OVERALL PATTERN FOR THE EXTENDED WILL SEE SUMMERTIME LIKE CONVECTION...MAINLY OVER HIGHER TERRAIN AND GENERALLY IN THE LATE AFTERNOON AND POSSIBLY INTO THE EARLY EVENING MOST DAYS THROUGH THE PERIOD. HOWEVER...THE MAIN SYSTEM WILL BE A COLD FRONT MOVING THROUGH AND WILL BRING IN MORE WIDESPREAD CONVECTION MONDAY INTO TUESDAY. THIS WILL PROVIDE US WITH OUR BEST CHANCE OF SHOWERS AN THUNDERSTORMS WITH SCATTERED COVERAGE. AS FOR TEMPERATURES...WILL REMAIN WARM THROUGH THE PERIOD AND STAYED CL0SE TO GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 86 61 86 62 / 20 20 10 30 50 KNOXVILLE AIRPORT, TN 60 85 59 84 60 / 10 10 10 30 50 OAK RIDGE, TN 59 85 59 84 60 / 20 10 10 30 50 TRI CITIES AIRPORT, TN 55 83 54 82 56 / 10 10 10 30 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 314 AM EDT SAT MAY 19 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 314 AM EDT SAT MAY 19 2012 /214 AM CDT SAT MAY 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY EVENING...MAINLY ACROSS THE CENTRAL AND SOUTHERN PARTS OF THE AREA. A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION ON SUNDAY...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER ELEVATIONS. BY MONDAY...MOISTURE GRADUALLY INCREASES LEADING TO A SLIGHTLY BETTER CHANCE FOR A THUNDERSTORM ACROSS THE ENTIRE REGION. A FEW STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL EACH DAY. A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY LATER MONDAY NIGHT INTO TUESDAY...BRINGING AN EVEN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. WEDNESDAY AND THURSDAY...AN UPPER LEVEL TROUGH WILL LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE POSSIBILITY OF ISOLATED SEVERE CONVECTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY NIGHT THROUGH TUESDAY WITH MORE ORGANIZED CONVECTION EXPECTED DUE TO THE EXPECTED PASSAGE OF THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 326 PM EDT SAT MAY 19 2012 TNZ081-082-192015- BLEDSOE TN-SEQUATCHIE TN- 226 PM CDT SAT MAY 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 315 PM CDT... AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...BRAYTON... OLD CUMBERLAND...PALIO AND CAGLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported five miles southwest of Pikeville.
Quarter sized hail was reported two miles northwest of Old Cumberland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380849, 380850.